Stop Medication to Avoid Oculoplastic Surgery: Prostaglandin-Associated Periorbitopathy
A 65 year old patient was diagnosed with ocular hypertension his right eye (RE) and pseudoexfoliative glaucoma in his left eye (LE). He was treated bilaterally for several years with Lumigan (Bimatoprost 0.03%). However, in 2010 his LE intraocular pressure (IOP) was no longer medically controlled and he underwent a trabeculectomy surgery. LE IOP was subsequently controlled, without any medications. The patient continued to take the Lumigan to control IOP in his RE. On April 2014 the patient requested a referral for oculoplastic surgery (LE blepharoplasty), to treat a disturbing asymmetry in his eyes appearance. On examination we observed blepharochalasis in the LE which was prominent due to severe prostaglandin-associated periorbitopathy (PAP) in the RE, (Figure 1). RE Lumigan was stopped and we started him on Betoptic-S (Betaxolol HCl 0.25%). 5 months later we observed a symmetric blepharochalasis bilaterally and disappearance of the LE PAP, (Figure 2). The Patient was content and was not interested in further intervention.
The mechanism behind PAP include activation of prostaglandin F receptors, which are highly concentrated the in the eyelid tissue, cause an inhibition of preadipocyte differentiation. Orbital fat atrophy, due to lipolysis of adipocytes, leads to the loss preaponeurotic fat and upper eyelid fullness . PAP is often reversible and discontinuation of PGAs is recommended when symptoms of patients overcome the need to reduce the IOP